Chaos in Partial Differential Equations

  • Michal Fečkan
Part of the Nonlinear Physical Science book series (NPS)


Functional analytical methods are presented in this chapter to predict chaos for periodically forced PDEs modeling vibrations of beams and depend on parameters.


Partial Differential Equation Simple Root Homoclinic Orbit Exponential Dichotomy Lipschitz Continuous Function 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    M. FEČKAN: Free vibrations of beams on bearings with nonlinear elastic responses, J. Differential Equations 154 (1999), 55–72.MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    E. FEIREISEL: Nonzero time periodic solutions to an equation of Petrovsky type with nonlinear boundary conditions: Slow oscillations of beams on elastis bearings, Ann. Scu. Nor. Sup. Pisa 20 (1993), 133–146.Google Scholar
  3. 3.
    P. HOLMES & J. MARSDEN: A partial differential equation with infinitely many periodic orbits: chaotic oscillations of a forced beam, Arch. Rational Mech. Anal. 76 (1981), 135–165.MathSciNetADSzbMATHCrossRefGoogle Scholar
  4. 4.
    M. BERTI & C. CARMINATI: Chaotic dynamics for perturbations of infinite dimensional Hamiltonian systems, Nonlin. Anal., Th. Meth. Appl. 48 (2002), 481–504.MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    M. FEČKAN: Bifurcation of periodics and subharmonics in abstract nonlinear wave equations, J. Differential Equations 153 (1999), 41–60.MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    C.M. BLAZQUEZ: Transverse homoclinic orbits in periodically perturbed parabolic equations, Nonl. Anal., Th. Meth. Appl. 10 (1986), 1277–1291.MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Y. LI: Smale horseshoe and symbolic dynamics in perturbed nonlinear Schrödinger equations, J. Nonl. Sci. 9 (1999), 363–415.zbMATHCrossRefGoogle Scholar
  8. 8.
    Y. LI, D. MCLAUGHLIN, J. SHATAH & S. WIGGINS: Persistent homoclinic orbits for a perturbed nonlinear Schrödinger equation, Comm. Pure Appl. Math. 49 (1996), 1175–1255.MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    J. SHATAH & C. ZENG: Homoclinic orbits for the perturbed sine-Gordon equation, Comm. Pure Appl. Math. 53 (2000), 283–299.MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    S. WIGGINS: Global Bifurcations and Chaos, Analytical Methods, Applied Mathematical Sciences 73, Springer-Verlag, New York, Heidelberg, Berlin, 1988.zbMATHCrossRefGoogle Scholar
  11. 11.
    F. BATTELLI & M. FEČKAN: Homoclinic orbits of slowly periodically forced and weakly damped beams resting on weakly elastic bearings, Adv. Differential Equations 8 (2003), 1043–1080.MathSciNetzbMATHGoogle Scholar
  12. 12.
    F. BATTELLI: Exponentially small bifurcation functions in singular systems of O.D.E., Diff. Int. Equations 9 (1996), 1165–1181.MathSciNetzbMATHGoogle Scholar
  13. 13.
    B. FIEDLER & J. SCHEURLE: Discretization of Homoclinic Orbits, Rapid Forcing, and “Invisible” Chaos, Memoirs of AMS 570, 1996.Google Scholar
  14. 14.
    H.M. RODRIGUES & M. SILVEIRA: Properties of bounded solutions of linear and nonlinear evolution equations: homoclinics of a beam equation, J. Differential Equation 70 (1987), 403–440.MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    K. YAGASAKI: Homoclinic and heteroclinic behavior in an infinite-degree-of-freedom Hamiltonian system: chaotic free vibrations of an undamped, buckled beam, Phys. Lett. A 285 (2001), 55–62.MathSciNetADSzbMATHCrossRefGoogle Scholar
  16. 16.
    Y. LI: Persistent homoclinic orbits for nonlinear Schrödinger equation under singular perturbation, Dynamics of PDE 1 (2004), 87–123.zbMATHGoogle Scholar
  17. 17.
    Y. LI & D. MCLAUGHLIN: Morse and Melnikov functions for NLS Pde’s., Comm. Math. Phys. 162 (1994), 175–214.MathSciNetADSzbMATHCrossRefGoogle Scholar
  18. 18.
    Y. LI: Existence of chaos for nonlinear Schrödinger equation under singular perturbation, Dynamics of PDE 1 (2004), 225–237.ADSzbMATHGoogle Scholar
  19. 19.
    Y. LI: Chaos and shadowing lemma for autonomous systems of infinite dimensions, J. Dynamics Differential Equations 15 (2003), 699–730.ADSzbMATHCrossRefGoogle Scholar
  20. 20.
    Y. LI: Homoclinic tubes and chaos in perturbed sine-Gordon equation, Chaos, Solitons and Fractals 20 (2004), 791–798.MathSciNetADSzbMATHCrossRefGoogle Scholar
  21. 21.
    Y. LI: Chaos and shadowing around a heteroclinically tubular cycle with an application to sine-Gordon Equation, Studies Applied Mathematics 116 (2006), 145–171.zbMATHCrossRefGoogle Scholar
  22. 22.
    S.V. ZELIK: The attractor for a nonlinear reaction-diffusion system in the unbounded domain and Kolmogorov’s e-entropy, Math. Nachr. 232 (2001), 129–179.MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    S.V. ZELIK: The attractor for a nonlinear hyperbolic equation in the unbounded domain, Disc. Cont. Dyn. Sys. Ser. A 7 (2001), 593–641.MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    S.V. ZELIK: Attractors of reaction-diffusion systems in unbounded domains and their spatial complexity, Comm. Pure Appl. Math. 56 (2003), 584–637.MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    G. CHEN, S.B. HSU & J. ZHOU: Chaotic vibration of the wave equation with nonlinear feedback boundary control: progress and open questions, in: “Chaos Control — Theory and Applications”, G. Chen, X. Yu, Eds., Lecture Notes in Control and Information Sciences (LNCIS) 292, Berlin: Springer 2003, 25–50.Google Scholar
  26. 26.
    R. CHACÓN: Control of Homoclinic Chaos by Weak Periodic Perturbations, World Scientific Publishing Co., Singapore, 2005.zbMATHGoogle Scholar
  27. 27.
    Y. ZHAO: Introduction to some methods of chaos analysis and control for PDEs, in: “Chaos Control — Theory and Applications”, G. Chen, X. Yu, Eds., Lecture Notes in Control and Information Sciences (LNCIS) 292, Berlin: Springer 2003, 89–115.Google Scholar
  28. 28.
    P. HOLMES: A nonlinear oscillator with a strange attractor, Phil. Trans. Roy. Soc. A 292 (1979), 419–448.ADSGoogle Scholar
  29. 29.
    M. FEČKAN & J. GRUENDLER: The existence of chaos in infinite dimensional nonresonant systems, Dynamics of PDE 5 (2008), 185–209.zbMATHGoogle Scholar
  30. 30.
    K. YAGASAKI: The method of Melnikov for perturbations of multi-degree-of-freedom Hamiltonian systems, Nonlinearity 12 (1999), 799–822.MathSciNetADSzbMATHCrossRefGoogle Scholar
  31. 31.
    L.D. LANDAU & E.M. LIFSHITZ: Quantum Mechanics (Non-relativistic Theory), Elsevier, New York, 3rd ed., 1994.Google Scholar
  32. 32.
    A. VANDERBAUWHEDE & B. FIEDLER: Homoclinic period blow-up in reversible and conservative systems, Z. angew. Math. Phys. (ZAMP) 43 (1992), 292–318.MathSciNetzbMATHCrossRefGoogle Scholar
  33. 33.
    F. BATTELLI, M. FEČKAN & M. FRANCA: On the chaotic behaviour of a compressed beam, Dynamics of PDE 4 (2007), 55–86.zbMATHGoogle Scholar

Copyright information

© Higher Education Press, Beijing and Springer-Verlag Berlin Heidelberg 2011

Authors and Affiliations

  • Michal Fečkan
    • 1
  1. 1.Department of Mathematical Analysis and Numerical Mathematics Faculty of Mathematics, Physics and InformaticsComenius University Mlynská dolinaBratislavaSlovakia

Personalised recommendations